Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 73, NWS Jackson, KY

July 20, 2015Laurel County, Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 20, 2015, 2:45 AM EDT for Laurel County, Rockcastle County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2015, 2:45 AM EDT (06:45 UTC)
Expired
Jul 20, 2015, 5:45 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Laurel County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:00 AM EDTFLASH FLOODWithers, KYFLASH FLOOD WASHED OUT A SECTION OF MULLINS STATION ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WGUS53 KJKL 200645
FFWJKL
KYC125-203-200945-
/O.NEW.KJKL.FF.W.0073.150720T0645Z-150720T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
245 AM EDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  EAST CENTRAL ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 545 AM EDT
    
* AT 245 AM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAMERO...GAULEY...WITHERS...CRUISE...TEMPLER...MERSHONS...HORSE
  LICK...SINKS...PINE HILL AND LIVINGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3736 8429 3734 8414 3733 8414 3734 8412
      3732 8410 3730 8410 3728 8408 3727 8421
      3731 8424 3733 8431

$$

KAS
1 follow-up statement
530 
WGUS73 KJKL 200937
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
537 AM EDT MON JUL 20 2015

KYC125-203-200946-
/O.EXP.KJKL.FF.W.0073.000000T0000Z-150720T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUREL KY-ROCKCASTLE KY-
537 AM EDT MON JUL 20 2015

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LAUREL AND EAST CENTRAL
ROCKCASTLE COUNTIES WILL EXPIRE AT 545 AM EDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3736 8429 3734 8414 3733 8414 3734 8412
      3732 8410 3730 8410 3728 8408 3727 8421
      3731 8424 3733 8431

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:29 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 20, 1:29 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
129 AM EDT MON JUL 20 2015

.UPDATE...
ISSUED AT 128 AM EDT MON JUL 20 2015

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING
ACROSS EASTERN KENTUCKY OVERNIGHT. A FEW OF THESE MAY PRODUCE
LOCALLY HEAVY RAINFALL THAT COULD LEAD TO MINOR FLOODING ISSUES.
THE FORECAST IS HANDLING THIS SITUATION QUITE WELL AT THE
MOMENT...SO NO MAJOR CHANGES WERE NEEDED.

UPDATE ISSUED AT 955 PM EDT SUN JUL 19 2015

A CLUSTER OF THUNDERSTORMS DEVELOPED OVER SW OH THIS EVENING AND
HEADED SE...AND IT WAS JUST NORTH OF THE JKL FORECAST AREA. THE
STORMS ARE WEAKENING...BUT WILL LIKELY MAKE IT INTO OUR AREA. HAVE
ADDED A REGION OF ELEVATED CHANCE POPS TO OUR FAR N AND FAR NE
COUNTIES LATE TONIGHT. ELSEWHERE...PRECIP HAS DIED OUT...AND A POP
OF 20-30 PERCENT WILL BE USED AT THIS POINT.

UPDATE ISSUED AT 815 PM EDT SUN JUL 19 2015

MOST OF THE JKL FORECAST AREA HAS BEEN AFFECTED BY CONVECTION OR
ITS OUTFLOW EARLY THIS EVENING. EXCEPTIONS ARE IN THE FAR SOUTH
AND SOUTHEAST. HAVE MAINTAINED THE HIGHEST POP IN THOSE AREAS...
SHORT TERM MODELS DO NOT SUGGEST MUCH PRECIP DURING THE NIGHT IN
OUR NORTHERN COUNTIES...AND HAVE REDUCED THE POP THERE.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 313 PM EDT SUN JUL 19 2015

FLASH FLOODING POSSIBLE EARLY TONIGHT AND AGAIN MONDAY AFTERNOON
INTO TUESDAY MORNING. THERE IS ALSO A THREAT FOR SEVERE
THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING.

MESOSCALE CONVECTIVE VORTEX CURRENTLY MOVING EAST ACROSS INDIANA
HAS TRIGGERED STRONG CONVECTION ACROSS SW OH AND FAR NORTHERN KY.
17Z GOES SOUNDER DATA INDICATES PRECIPITABLE WATER...PW...AROUND
2 INCHES AND LATEST MESOSCALE ANALYSIS SHOWS MU CAPES AT
3000-4000 J/KG IN EASTERN KY. WHILE THE ORGANIZED CONVECTION OVER
FAR NORTHERN KY IS MOVING EAST AT AROUND 20-25 KNOTS...THE
ISOLATED CELLS ACROSS EASTERN KY HAVE A MOVEMENT CLOSER TO 15
KNOTS. CONVECTION IS ALSO INCREASING ACROSS CENTRAL KY IN AREA OF
LOW LEVEL CONVERGENCE ON THE TAIL OF THE ORGANIZED CONVECTION OVER
SW OH. GIVEN THAT THIS CONVECTION WILL HAVE A MORE E-W
ORIENTATION THIS COULD EVENTUALLY LEAD TO TRAINING CELLS ACROSS
PARTS OF EASTERN KY.

CONVECTION SHOULD REACH A PEAK BETWEEN 21Z AND 01Z THIS
EVENING..AND THEN SLOWLY DECREASE IN COVERAGE AND INTENSITY.
HOWEVER WOULD NOT BE SURPRISED TO SEE CONVECTION LINGER WELL AFTER
SUNSET...AND POSSIBLY EVEN AFTER MIDNIGHT.

THE CONVECTION THIS EVENING AND TONIGHT WILL LEAVE A BOUNDARY
DRAPED ACROSS THE CENTRAL PART OF THE FORECAST AREA WHICH WILL
LIKELY SERVE AS A FOCUS FOR MORE CONVECTION ON MONDAY. AT THE SAME
TIME A COLD FRONT WILL APPROACH THE AREA AND MOVE INTO THE
FORECAST AREA MONDAY NIGHT. THIS WILL SERVE AS AN ADDITIONAL FOCUS
FOR ORGANIZED CONVECTION. WITH PWS ONCE AGAIN AROUND 2 INCHES ON
MONDAY AND WITH CONVECTION LIKELY BECOMING MORE ORGANIZED BY
MONDAY EVENING THE FLASH FLOOD THREAT WILL CONTINUE MONDAY
AFTERNOON INTO TUESDAY MORNING. THE SEVERE THREAT WILL ALSO
INCREASE MONDAY AFTERNOON...BUT FLASH FLOODING WILL LIKELY REMAIN
THE PRIMARY THREAT.

WHILE THE FLASH FLOOD THREAT IS MAINLY IN TWO DISTINCT
PERIODS...EARLY PART OF TONIGHT...AND AGAIN MONDAY AFTERNOON INTO
EARLY TUESDAY MORNING DECIDED TO KEEP THINGS SIMPLE AND GO WITH A
SINGLE FLASH FLOOD WATCH THAT IS IN EFFECT UNTIL 16Z...NOON
EDT...ON TUESDAY.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 313 PM EDT SUN JUL 19 2015

THE COLD FRONT WHICH SHIFTED SOUTHWARD INTO THE REGION DURING THE
DAY MONDAY WILL BECOME STALLED OUT MONDAY NIGHT AND REMAIN IN PLACE
ACROSS MUCH OF CENTRAL KY DURING THE DAY TUESDAY. IN
ADDITION...ANOTHER COLD FRONT NORTH OF THE REGION WILL MAKE A FAST
BREAK SOUTHWARD AND ACROSS THE CWA TUESDAY AFTERNOON/EVENING. THESE
TWO BOUNDARIES WILL PROVIDE THE BASIS FOR CONTINUED CONVECTION
THROUGH THE DAY TUESDAY...THOUGH WINDS WILL BECOME MORE W/WNW AND
COOLER AIR WILL BEGIN FLOWING INTO THE REGION...ESPECIALLY AFTER THE
SECONDARY FRONTAL PASSAGE. SPEED SHEER WILL BE DECENT...BUT CAPE
VALUES AND LI/S WILL DRASTICALLY REDUCE COMPARED TO MONDAY
AFTERNOON...AS WILL THE AVAILABLE PWATS. SO WHILE THUNDERSTORMS WILL
BE POSSIBLE...DON/T EXPECT MUCH IN THE WAY OF SEVERE STORMS THIS
DAY. AND WITH STRONGER WINDS DRIVING STORM MOTION TO AROUND 23 KNOTS
/ACCORDING TO THE LATEST GFS/...ANY RAIN WHICH DOES OCCUR WILL
LIKELY NOT LINGER OVER ONE LOCATION FOR A SUSTAINED AMOUNT OF TIME.
THAT BEING SAID...ANY RAIN IN GENERAL...NO MATTER THE AMOUNT OR
DURATION...COULD STILL LEAD TO SOME FLASH FLOODING CONCERNS GIVEN
THE OVERALL SATURATED NATURE OF THE SOIL...ESPECIALLY AFTER MONDAY/S
RAINS.

A COOLER AIR MASS MOVING INTO THE REGION BEHIND THE SECOND FRONT
TUESDAY AFTERNOON/EVENING WILL FINALLY BRING A MUCH NEEDED BREAK
FROM THE HEAT AND HUMIDITY WE HAVE BEEN EXPERIENCING OVER THE LAST
FEW DAYS. TEMPERATURES WILL STILL REACH THE MID TO UPPER 80S
TUESDAY...AND HEAT INDEXES WILL STAY IN THE UPPER 80 TO LOW 90
DEGREE RANGE...BUT THIS IS STILL SOME 10 DEGREES COOLER THAN THAT OF
TODAY. BY WEDNESDAY HOWEVER...TEMPERATURES WILL DROP FURTHER INTO
THE LOW 80S...AS A NOTICEABLY DRIER AIR MASS CONTINUES TO DROP
INTO THE REGION FROM THE NORTH. DESPITE SOME SLIGHT MODEL
DISAGREEMENT ON THE PRESENCE OF PRECIP IN OUR CWA...EXPECT
COVERAGE TO BE ISOLATED AT BEST...WITH THE BEST POTENTIAL ACROSS
THE SOUTHERN CWA AND POINTS TO THE SOUTH. OTHERWISE...MOST OF THE
CWA SHOULD REMAIN DRY FOR ONCE.

FOR THE REMAINDER OF THE EXTENDED...

A STRONG UPPER LEVEL LOW /POSITIONED OVER JAMES BAY AT 0Z WEDNESDAY/
WILL CONTINUE TO SHIFT EASTWARD TOWARDS THE CANADIAN COAST THROUGH
FRIDAY...BEFORE SLOWING AS IT HEADS OUT INTO THE NORTHERN ATLANTIC
THROUGH THE WEEKEND. THIS WILL CONTINUE THE NORTHWEST FLOW ACROSS
THE STATE...WITH HEIGHTS SLOWLY RISING INTO THE WEEKEND AS AN UPPER
LEVEL HIGH PRESSURE SYSTEM BUILDS ACROSS THE SW CONUS. STILL
EXPECTING SEVERAL SMALL WAVES TO MOVE INTO THE OHIO AND TN VALLEYS
ALONG THIS NW FLOW...BUT AS OF NOW...MODELS ARE IN AGREEMENT THAT
HIGH PRESSURE ACROSS THE OHIO RIVER VALLEY WILL WIN OUT...AND ANY
PRECIPITATION INDUCED FROM THESE WAVES WILL LIKELY BE CONFINED TO
OUR WEST AND SOUTH...ONLY SKIRTING OUR FAR SW CWA. RISING HEIGHTS
WILL ALSO TRANSLATE TO RISING TEMPERATURES...WITH MID TO UPPER 80S
EXPECTED AGAIN BY THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 128 AM EDT MON JUL 20 2015

ISOLATED TO SCATTERED SHOWERS AND STORMS WILL MOVE ACROSS
EASTERN KENTUCKY OVERNIGHT. A FEW OF THESE MAY PRODUCE LOCALLY
HEAVY RAINFALL THAT COULD LEAD TO MINOR FLOODING. SJS WILL LIKELY
SEE A PERIOD OF SHOWERS AND STORMS BETWEEN ROUGHLY 7 AND 9Z...WITH
CORRESPONDING MVFR TO IFR CONDITIONS DEPENDING ON HOW INTENSE THE
RAIN IS AND HOW MUCH FOG FORMS DURING AND AFTER THE RAIN. THE REST
OF THE TAF SITES CAN EXPECT MVFR CONDITIONS DUE TO FOG THROUGH 12
TO 13Z THIS MORNING. ANOTHER ROUND OF SHOWERS AND STORMS IS ON TAP
AFTER 18Z TODAY...AS A COLD FRONT APPROACHES FROM THE NORTH. A FEW
OF THE STORMS THIS AFTERNOON COULD BECOME SEVERE...WITH LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL THE MAIN
THREATS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...AR
SHORT TERM...SBH
LONG TERM...JMW
AVIATION...AR
Hazardous weather outlook, Jul 19, 10:43 PM EDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1043 PM EDT SUN JUL 19 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
1043 PM EDT SUN JUL 19 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS SHOULD AFFECT MOST LOCATIONS ON MONDAY OR MONDAY
NIGHT...WITH THE GREATEST PROBABILITY BEING DURING THE AFTERNOON
AND EVENING. THEY COULD BRING LOCALIZED FLASH FLOODING. THE
STRONGEST STORMS COULD ALSO PRODUCE DAMAGING WIND.

THERE IS ALSO CHANCE OF THUNDERSTORMS ON TUESDAY. FOR WEDNESDAY
THROUGH SATURDAY...MOST OF THE PERIOD SHOULD BE DRY. HOWEVER...
THUNDERSTORMS CAN NOT BE RULED OUT AT TIMES...ESPECIALLY NEAR THE
TENNESSEE BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AND MONDAY NIGHT.

SBH/HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:12 AM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin3 hr
Jul 20, 1:44 AM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Martin, Pike3 hr
Jul 20, 2:32 AM EDTAreal Flood AdvisoryJKLJackson, Laurel, Rockcastle118 min
Jul 20, 4:31 PM EDTSpecial Weather StatementJKLBell29 min
Jul 20, 5:11 PM EDTAreal Flood AdvisoryJKLClay, Leslie2 hr
Jul 20, 5:37 PM EDTAreal Flood AdvisoryJKLBreathitt113 min
Jul 20, 5:44 PM EDTAreal Flood AdvisoryJKLClay2 hr

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.